Arkansas, 2007

Flash Flood in Arkansas, September 26, 2007

September 26, 2007 · NWS MEG · 1 event in 1 county or zone

A cold front moved into Arkansas during the afternoon and evening hours of September 26th, 2007. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into Arkansas during the afternoon and evening hours of September 26th, 2007. Showers and thunderstorms developed ahead of the front. Some of the thunderstorms produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 26, 1:41 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 26, 1:41 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT WED SEP 26 2007

.DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES OVER THE NEXT 24
HOURS. GOES VISIBLE IMAGERY INDICATES THAT STRONGER WINDS ALOFT
WERE BEGINNING TO SPREAD INTO THE MIDSOUTH. THESE STRONGER WINDS
ALOFT WERE ASSOCIATED WITH A JET MAX OVER THE RED RIVER VALLEY.
THE STRONG WINDS ALOFT HAD ARRIVED AS DIFFERENTIAL HEATING WAS
RAISING MIXED LAYER CAPES TO 1000 TO 1500 J/KG OVER THE MIDSOUTH.

A SURFACE COLD FRONT REMAINED ILL DEFINED ACROSS THE OZARKS THIS
AFTERNOON AND WAS BASICALLY STATIONARY. THUNDERSTORMS THAT HAD
FORMED ALONG THE FRONT OVER EASTERN OK HAD LIFTED OFF THE FRONT
INTO WESTERN AR THIS AFTERNOON. THIS ACTIVITY WAS WELL VENTILATED
ALOFT AND SHOULD SUSTAIN ITSELF AS IT APPROACHES THE MIDSOUTH THROUGH
EARLY EVENING. STRONG THUNDERSTORM THREAT SHOULD DIMINISH OVER THE
MIDSOUTH DURING THE EVENING... AS THE LOWER LEVELS BECOME LESS
UNSTABLE...BUT THIS ACTIVITY WILL LIKELY CONTINUE IN SOME FORM
ACROSS THE AREA INTO THE EARLY OVERNIGHT HOURS.

THE GFS AND ECMWF MODELS ARE CONSISTENT IN BRINGING A BROAD UPPER
LEVEL TROF AXIS THROUGH THE MIDSOUTH BY 12Z THURSDAY. GOES WATER
VAPOR IMAGERY SHOWED THIS FEATURE DROPPING INTO WESTERN KS AT
DISCUSSION TIME...AND THIS FEATURE SHOULD EJECT THE AR SHORTWAVE
EAST TONIGHT. EXPECT MOST OF THE STORM ACTIVITY OVER AR THIS
EVENING TO BE EAST OF THE MS RIVER BY SUNRISE...WITH ACTIVITY
CONTINUING TO LIFT EAST/SOUTHEAST DURING THE MORNING.

DRIER LOW LEVEL AIR OVER THE CENTRAL MS VALLEY WILL FINALLY BEGIN
DROPPING SOUTH DURING THE DAY FRIDAY...AS DRY MID LEVEL AIR ALSO
PARTIALLY MIXING DOWN. FRIDAY SHOULD HOLD SUNNY SKIES FOR THE
MIDSOUTH WITH NOTICEABLY LOWER HUMIDITY.

THE WEEKEND AND EARLY NEXT WEEK PERIODS SHOULD SEE CONTINUED FAIR
WEATHER. TEMPS SHOULD AVERAGE ABOVE NORMAL...GIVEN THE STRONGER
THAN TYPICAL UPPER LEVEL RIDGE ANCHORED OVER THE SOUTHEASTERN
STATES. MORE UNSETTLED WEATHER MAY BE IN STORE FOR THE MIDSOUTH IN
THE LATTER PART OF NEXT WEEK...AS THE UPPER RIDGE IS PUSHED EAST.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  84  61  85 /  60  40   0   0
MKL  65  84  53  82 /  60  40   0   0
JBR  66  83  53  84 /  60  20   0   0
TUP  65  84  60  85 /  40  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 26, 1:50 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT WED SEP 26 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
250 PM CDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
THE MIDSOUTH. A FEW STRONG STORMS WILL BE POSSIBLE THROUGH EARLY
EVENING... PRODUCING WIND GUSTS TO 50 MPH. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY CREATE PONDING OF WATER ON AREA ROADS AND IN
AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Sep 26, 1:43 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT WED SEP 26 2007

TNZ048-049-262015-
LAUDERDALE TN-TIPTON TN-
243 PM CDT WED SEP 26 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM FT PILLOW TO 6 MILES WEST OF MUNFORD AT 243 PM CDT...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

LOCALIZED STREET FLOODING IS ALSO LIKELY ACROSS AREAS IMPACTED BY
THESE STORMS.

PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING THE CITIES OF
COVINGTON AND RIPLEY...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Sep 26, 2:37 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT WED SEP 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 N MUNFORD             35.49N 89.80W
09/26/2007                   TIPTON             TN   UTILITY COMPANY

            TREES DOWN ON GILDHEDGE ROAD.

&&

MRM

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
September 26, 5:26 PM CST to 7:26 PM CST
Where
Craighead County, 3 mi SSW of Brookland
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
35.860, -90.600

Heavy rainfall of four to five inches produced flash flooding on Bridger Creek. The flood waters moved into the Windsor Landing and Sage Meadow Subdivisions in the Farrville area. At least twenty-five homes were flooded. Two of the home's garages exploded due to fumes from gasoline containers interacting with water heater pilot lights. A few automobiles were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58479.